Hypoglycemia is a risk that comes with using insulin and can't always be prevented. Be sure to talk with your diabetes care team about what to do in a serious low blood glucose (blood sugar) emergency.
The key is to be prepared for both mild and severe lows.
Make a plan
Sit down and plan what everyone in the family can do during a low blood glucose emergency. Encourage your child with diabetes to take the lead on this discussion. Here are some questions to discuss.
- What are the signs of a low blood glucose?
- What are fast-acting sugars and where are they kept?
- Who needs to learn how to administer glucagon?
- Where is the glucagon kit? Is it somewhere anyone can get to?
- In an emergency, who will administer glucagon
- If you need to call 911, who will make the call?
- What's the back-up plan in case Mom or Dad is not home?
Practice the plan
Do a practice run (like a fire drill) of what to do during a low blood glucose emergency. Be sure:
- Everyone knows where the glucagon emergency kit is kept at home
- Everyone knows how to use the glucagon emergency kit (read the instructions before you need to use it)
- You check the glucagon kit every 6 months to ensure it
Dos and Don'ts During a Severe Low Blood Glucose Emergency
- DO give glucagon, as directed by the diabetes care team.
- DO call 911 (if necessary).
- Do NOT inject insulin.
- Do NOT give food, fluids or put anything in the mouth that your child could choke on.